Intermittent side effects on sulfasalazine? - NRAS

NRAS
26,245 members30,094 posts

Intermittent side effects on sulfasalazine?

I'm hoping someone out there might have some words of wisdom for me about this!

I've been on sulfasalazine for a number of months now. I can't seem to increase dosage from 2 a day to the standard 4, even if I do it very slowly, because as soon as I get to 3 I start getting horrible migraines and nausea.

I've also noticed that I sometimes will have multiple days in a row where it seems like I'm getting those same side effects from just the 2 pills a day. I've never been able to identify any change right before it happens, though this time I traveled up in altitude. I was willing to chalk it up to altitude sickness for a couple days, but we're going on my 4th day in Denver, now, from OKC, and I'm still nauseous, exhausted, and having headaches that not even Excedrin is completely getting rid of.

I guess my question is if these intermittent side effects are something that's not unheard of, or if I might just be blaming the meds every time I get this specific headache/nausea/exhaustion combo. I'd love to be one of those tough folks who can just gut it out until the side effects go away, but they are bad enough I have trouble even working, so I can't really. I know ssz is one of the most mild medications in its class, and since I'm only 30 I'd just as soon take something mild if I'm going to be on it forever. But... These intermittent side effects, or whatever they are, are really messing with me.

Any wisdom you all have would be most appreciated. I'll talk to my rheumatologist, to, obviously, I just can't right at this moment.

13 Replies
oldestnewest

Hi, I’m on 6 sulfasalazine and they seem ok, maybe have a word with your GP.

I hope things get sorted very soon for you.

PHILIP

1 like
Reply

I had an awful time on sulfasalazine, so much so I was taken off it.

If you feel dreadful I would speak to your rheumatologist. It's no use if you feel worse on the drug. Some people are intolerant of the drug. I couldn't even tolerate 2 a day.

If you have been on it several months I doubt things will improve.

1 like
Reply

What's so weird is that sometimes I do seem to tolerate it, mostly, but it's like I can just wake up one day, take my usual morning dose, and by an hour later I'm nauseous and getting a migraine--and maybe the next day it'll be better, or maybe it'll be a week before I take my usual dose and nothing bad happens.

But I guess the overall experience has been fairly miserable, even if the majority of the misery is only intermittent.

Reply

Sulphasalazine and me were a no go combo. I couldn’t tolerate even a low dose. If it’s an adverse reaction , there are lots more options to try. Good luck .

1 like
Reply

It didn’t agree with me either. My gp took me off it and i feel so much better!

1 like
Reply

I felt awful on Sulphasalazine from the first tablet. I tried to just get on with it but after three weeks life was dreadful and I was taken off it. There are no meds that will suit everyone but it is important to remember that not everything we experience is due to RD or the meds we take for it. Could it be possible that you have migraine attacks which can cause nausea as well as the violent, disabling headaches? I do hope you get an answer and treatment for your problems

1 like
Reply

I'm sure it's possible the migraines are also causing the nausea, but I've never had migraines in my life until I started the sulfasalazine.

1 like
Reply

Oh thump. Time to talk to your rheumy helpline maybe. I hope you feel better soon

Reply

My dad recently started Sulphasalazine and it’s caused him terrible diarrhoea. I told him to stop taking it until the diarrhoea stopped then try starting it again which he did but the diarrhoea started again immediately so he’s stopped it. He called the nurse helpline and was told that they will let the nurse know for his appointment on 14th January so that’s still no medication since he was diagnosed in May, apart from steroid injections and prednisone 5mg a day.

Clemmie

Reply

I’m also new to sulpha and it’s my first drug. Really bad diarrhoea and sickness in first week. Up to two tablets a day but not managed to get up to 4 as I’m feeling very low in myself. Which is not normal for me. And I’m thinking it’s the meds ?

Reply

I never had any nausea from any dosages of MTX before sulfasalazine was added to the bundle in June. At first I thought it was just me getting the side effects from the MTX for the first time after avoiding them for so long, but then I realized that it would start happening every day after the second sulfasalazine. And I couldn't even get to the third pill. I was taken off it after a month or so, immediately felt much better, but now I still have a worse time handling higher (25-30) doses of MTX while it was fine before.

Reply

Hi. I am a migraine sufferer but never had a problem with sulfasalazine. It just didn’t work for me.

Sounds more like altitude sickness to me.

Check with your dr.

❤️

Reply

HI

I was eventually on 6 a day. 3 morning 3 evening. Though rhummy said didnt really matter how I took them could do 2 am 2 lunch 2 pm. But I kept forgetting the middle one It took me a while to get to that number and I had major headaches for months then all of a sudden gone. I would take pain killers with the meds which helped take the edge of a bit.I am not suggesting you suffer but theses drugs do seem to take a while for your body to except.

xx

Reply

You may also like...